By Dr Carlos A. Charles, 4.5.6 co-founder and dermatologist @dermadicolore
purge (verb) \ ˈpərj \ transitive verb
1: to clear of guilt
2: to cause evacuation from / to make free of something unwanted / to rid (a nation, a political party, etc.)
Looking at the definition of the word purge, one can see how the concept of a skin purge after starting a skincare treatment is a popular one. I mean, who wouldn’t want to think that by simply embarking on a new skincare routine you can do such powerful things as clearing guilt or ridding the nation of a political party, but I digress.
In all honesty, I’ve always had difficulty accepting the popular notion that the skin undergoes a 'purge' after the initiation of certain topical treatments such as retinoids, Benzoyl Peroxide, and exfoliating agents such as topical acids. While the concept of skin purging is one that conceptually seems satisfying as it alludes to the notion of a fresh new start, do we really know what we mean when we say that the skin is undergoing a purge?
While skin purging is a commonly discussed phenomenon in the lay literature, it's a concept that is often poorly understood. From a mechanistic point of view, using the term purge, of course, is a bit of an oversimplification. The idea that medications such as retinoids are somehow drawing out impurities and other undesirable substances from the skin has never seemed plausible to me from a medical and physiologic standpoint.
Let’s break it down, what exactly is occurring within the skin when a new regimen starts?
What has been called a 'skin purge' is actually a term used to describe the initial reaction the skin may undergo in response to certain products, most commonly, retinols, retinoids, and other ingredients that induce exfoliation. These actives primarily function through various mechanisms to effectively increase cell turnover from the uppermost skin layers and stimulate the generation of new skin cells more efficiently than would occur naturally. Thinking mechanistically, while the skin generally renews itself approximately every 28-days, products such as topical retinoids and various acids will speed up that process. This can lead to a disruption in the skin, which may manifest as irritation and acne-like breakouts. This disruption has the potential to be even greater in melanin-rich skin, which is characterised by increased, albeit more compact, layers of epidermal skin cells. The good news is that the symptoms of a purge are typically a short-lived phenomenon, and they may be a sign that the newly-introduced products are actually starting to help. Here are a few specific substances that can trigger the skin purge and specifically why:
As most know, retinoids are substances similar to vitamin A that are used in many different facets of dermatology and for various reasons. They chiefly function by increasing the rate at which the epidermal skin cells divide. This action is great in so many ways as it helps to remove older and dead skin cells, thereby cleaning the pores and bringing fresher, younger skin cells to the surface. That said, this mechanism of action can often result in redness, irritation, and peeling. Additionally, this irritation can induce acne and acne-like lesions that weren’t present at the initiation of the medication. Clearly, it can be quite disconcerting for someone to breakout more when they're using a medication that's actually meant to treat their acne. This is particularly true in melanin-rich skin, where each breakout can leave behind telltale hyperpigmentation that may take several weeks or longer to clear.
Substances that increase skin cell turnover via exfoliation also can lead to breakouts that we may call a purge. Both Salicylic and Glycolic Acid effectively work by encouraging the removal of older skin cells and thereby exposing fresh epidermal keratinocytes. Additionally, they help to loosen the connections between skin cells, thereby helping other topicals penetrate the skin more easily, augmenting their efficacy. While all of these actions are great, they also disturb the skin in such a way that new breakouts, peeling, and mild irritation can occur. When starting the 4.5.6 Skin range of products, one might see some type of skin activity when initially using our lovely To Be Clear - Exfoliant Mask. This gentle yet effective exfoliating product contains both Glycolic and Salicylic Acid which helps to gently remove older dull-appearing epidermal skin cells, thereby helping to effectively renew and brighten the skin, while minimising stubborn hyperpigmentation.
Several actives that function as brightening agents typically work in one of two ways, they may disrupt the pathways for melanin synthesis, or they help to induce epidermal skin cell exfoliation. Occasionally they will even do both simultaneously. These two physiologic mechanisms can lead to reactions that may be described as a purge, such as mild acne breakouts and mild transient skin redness. For example, our wonderful Sevenly Delight - Brightening Serum effectively reduces stubborn hyperpigmentation through various complementary physiologic pathways. It contains powerhouse Ingredients such as Glutathione, Cysteine, Alpha Arbutin, Acerola Extract rich with natural vitamin C complex, and Azelaic Acid that all work together to mitigate overproduction of melanin. While a mild purge can in fact be associated when starting on the journey of using these effective agents, one should be reassured that you are on the path to brighter skin.
What can a purge mimic, and when should you be concerned?
The most important thing to do when having any type of reaction after initiating a new skincare routine is to recognise what exactly is causing the disturbance. So, let’s talk about some potential reactions and how they may be different from a traditional purge.
Allergic contact dermatitis / Irritant contact dermatitis
These reactions will typically manifest differently than what is called a skin purge. An allergic reaction can occur at any time after the initiation of a product. In other words, one may use a topical for several weeks to months before an allergic skin reaction develops. Think of it as though the body needs to see a specific quantity of the particular allergen before mounting a reaction. Allergic reactions commonly manifest as intense itching, scaling, and redness, as opposed to acne-like reactions. These tend to occur more often in those that have a history of allergic skin reactions and eczema, although that's not always the case. In the setting of irritant reactions, they typically occur immediately after starting a new product, and they also can be characterised by intense itching, peeling, and redness. Occasionally, allergic skin reactions are caused by certain fragrances in skincare products, while irritant reactions may be from direct skin sensitivity to various ingredients.
Worsening of existing rosacea / acne
Sometimes what is misconstrued as an expected skin purge is actually just worsening of the underlying skin issues such as rosacea or acne that were already present prior to starting the topical products. While most products for acne and hyperpigmentation are effective for most people, not everyone is the same, and there are certain products that just may not be effective for one's particular skin. In these instances, acne, rosacea, or other skin conditions will typically persist and worsen over time instead of improving.
How to treat and to mitigate these reactions?
It really depends on the cause of the skin reaction. To mitigate true skin reactions, commonly thought of as purges, it's important to start the topical product slowly. When retinoids are initiated, it's best to introduce them gradually. Often I will have patients only use the product a couple of times per week for the first few weeks, and they can slowly increase the frequency as tolerated. For true irritant or allergic reactions, the only way to end the reaction is to stop the product altogether. When using over the counter skincare products and unexpected reactions occur, it's important to understand the severity of the reaction. If the reaction is associated with significant itching, new acne-like lesions, and of course pain, one should stop the new routine and reassess. Typically, restarting the topical products slowly can help to minimise the new reaction, particularly in a case where the products are working as they should and not causing any one of the adverse reactions described above. Of course, if the skin reaction persists after stopping the products or is intense in nature, then seeing a medical professional such as a board certified dermatologist is a smart idea.
It seems that while the term “purging” may not cover the entire spectrum of what’s going on when we start a new skincare routine, there truly is a novel reaction that occurs in these initial magical moments. This reaction seems to be linked to an increase in skin cell turnover which causes disruption in the skin that may lead to acne-like breakouts, mild redness, and new bumps on the skin. At times these reactions may be something more and require a pivot from the new skincare routine or even professional guidance to help with the new symptoms. While these new symptoms may be challenging when one is starting a new routine, it's important to keep in mind that they are typically short-lived, and may be a sign that brighter, fresher, healthier skin is on the way!
Back to 4.5.6 Talks